March 1, 2012 — The US Food and Drug Administration (FDA) today announced that it is revising the labels of certain statins as well as protease inhibitors for HIV and hepatitis C virus (HCV) to warn about interactions between the 2 sets of drugs that could increase the risk for myopathy and kidney failure.
When taken together with the affected statins, HIV and HCV protease inhibitors can boost the blood level of the statins, which in turn can lead to myopathy. One of the most serious forms of myopathy is rhabdomyolysis, which can damage the kidneys, possibly resulting in kidney failure and death.
On Tuesday, the FDA announced that it was revising the labels of all statins to warn that they can raise blood glucose and hemoglobin A1c levels. The agency added that it was also updating the label of lovastatin to warn that a number of interacting drugs, including protease inhibitors, can increase statin exposure up to 20-fold and trigger rhabdomyolysis. The revised label for lovastatin will include new contraindications and dose limitations.
Today's FDA announcement lists lovastatin, simvastatin, atorvastatin, and rosuvastatin as statins that will undergo label changes to reflect the risk for interactions with HIV and HCV protease inhibitors. These statins will be contraindicated, cautioned against, or subject to dose limitations, depending on the exact combination of statin and protease inhibitor.
More information about today's announcement is available on the FDA's Web site.
To report adverse events related to the combination of statins and protease inhibitors, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm, or by mail to MedWatch, FDA, 5600 Fishers Lane, Rockville, Maryland 20852-9787.